Kratom use may lead to drug-induced liver injury, according to a case report presented at the American College of Gastroenterology 2017 meeting.
The case involved a 30-year-old female with a history of anxiety and migraine who presented with complaints of malaise, right upper quadrant pain, worsening jaundice, dark colored urine, and itching; these symptoms had been going on for a few weeks. She had been previously admitted to another facility with similar complaints.
After extensive workup, which ruled out acute and chronic liver disease, as well as mechanical obstruction of the biliary system, a percutaneous liver biopsy was conducted and revealed intrahepatic cholestasis and possible drug-induced liver injury.
On admission, the patient’s liver enzymes were somewhat elevated but were still within normal range (AST 48 U/L, ALT 47 U/L), however her total bilirubin was 18mg/dL. At a follow-up interview, the patient admitted that she had recently started drinking an herbal tea which contained kratom, leading the authors to conclude that the product was the likely cause of her liver injury.
Kratom (mitragyna speciosa), an herbal product found in southeast Asia, has grown in popularity in Western countries for both medical and non-medical purposes, specifically for its analgesic effects; in some cases it has been used as an ‘opioid alternative‘. The authors note that drug-induced liver injury due to kratom use is a rare event; a literature review uncovered only 3 published case reports. While tests to screen for kratom have been developed, they are not readily available in clinical practice.
In August 2016, the Drug Enforcement Agency (DEA) announced its intent to classify the active material in the kratom plant as a Schedule I substance but push-back by the public led the DEA to halt the move to ban the plant. Researchers spoke out saying that banning the herbal product may deter research efforts into finding nonaddictive alternatives to opioids.
As drug-induced liver injury “is now recognized as one of the most common causes of liver injury in hospitalized patients”, the authors recommend clinicians put a greater emphasis on interviewing patients on their drug use, both pharmacologic and alternative therapies. As for kratom, the authors write that “it should be considered as a cause of [drug-induced liver injury] in subjects who have minimal transaminasemia but significantly elevated total bilirubin.”
For more information visit GI.org.